“Saud Medical” warns against excessive intake of vitamins and nutritional supplements
King Saud Medical City stressed the need not to take excessive vitamins and nutritional supplements without the need and consult a doctor, in order to avoid adverse results and any serious complications.
Dr. Nayef Al-Omari, a physician specializing in family medicine in the city, stated that nutritional supplements of vitamins, minerals, and fatty “proteins” are used in the treatment of deficiency resulting from some diseases or to promote the healthy growth of the fetus during pregnancy or to compensate for the deficiency resulting from poor diet or due to disorders The digestive system and many other conditions.
He added: In general, most people get their needs of vitamins, minerals, proteins and fats from their diet, but some may resort to nutritional supplements in case they are needed and this should be after consulting specialists to determine the necessary doses to avoid health problems that may result from over-eating. .
Dr. Al-Amri reviewed the most prominent health damages resulting from excessive intake of nutritional supplements that are popular among people, as too much vitamin A may cause nausea, vomiting, dizziness, blurred vision, thinning of the bones, enlarged liver.
Dr. Al-Omari pointed out that vitamin B-6 is important for the normal development of the brain and the maintenance of a healthy nervous and immune system. But excessive intake results in a lack of ability to control muscles or coordinate voluntary movements, and as for vitamin B-9, its importance lies in the formation of red blood cells and proper cell growth. However, excessive consumption of it may lead to several things, including: loss of appetite, a bad taste in the mouth, nausea, confusion and impaired sleep patterns.
Dr. Al-Omari explained that vitamin B-12 is a water-soluble vitamin that plays basic roles in the formation of red blood cells, as well as cells, nerve functions and DNA production. High doses of B12 may cause: dizziness, headache, anxiety, nausea and vomiting, and that vitamin C. Ascorbic acid is one of the vitamins that the body needs to form blood vessels and cartilage, and is essential for the body’s recovery process, but high doses cause: nausea and vomiting, heartburn, inflammation, fatigue and insomnia, headache, drowsiness and diarrhea.
As for vitamin “D”, Dr. Al-Amri emphasized that it is necessary to build and maintain healthy bones, because calcium, the main component of bones, can only be absorbed by the body when this vitamin is present, but eating a large amount of it leads to: weight loss, irregularity problems Heart beat, kidney failure, calcium stones, etc.
Dr. Al-Omari also said that minerals, too much, lead to health damages, for example, iron causes vomiting, constipation, abdominal pain, heart rhythm disturbance, and zinc causes nausea, vomiting, diarrhea, loss of appetite, headache, and too much calcium causes: stomach pain, constipation. Renal insufficiency, vascular calcification, kidney stones.
He said: Whey protein is one of the main proteins found in dairy products, as it provides quantities of the essential amino acids needed to carry out the functions performed by proteins in the body, and people usually take this type of protein to improve athletic performance and treat deficiencies or nutritional problems, and some studies indicate He indicated that this type of protein can cause digestive disturbances, and it should also be avoided in case of hypersensitivity or sensitivity to dairy products.
As for fatty acids, fish oil is a food source of omega-3 fatty acids, which are substances that the body needs for several functions, from muscle activity to cell growth, but taking high doses of fish oil supplements increases the risk of bleeding and is likely to increase the risk of stroke.
Dr. Al-Omari stressed the importance of consulting a doctor to diagnose the condition and the extent of the need to use nutritional supplements in addition to determining the safe doses and the appropriate length of time for use as well as talking with the doctor or with a nutritionist about any supplements that are currently being used and providing them with the dose and duration of use, in this way they can help you to maintain Doses required in a safe range.